PMRGCAuk

Side effects of prednisone?

Hi my name is Richard from Kingston Canada. I'm 58 years of age and had double bypass surgery approximately 14 years ago. I've been monitoring the site since January 2018. This is when I started my 15 mg of prednisone. Being new to this disease of PMR I don't know what to expect down the road of this journey.

Since being on Prednisone I've noticed some strange body feelings. I've had a burning sensation on my left nipple and an achy feeling at my sterum area. Those mentioned strange achy feelings have passed now.

But now I get this creaking noise in the back of my neck and an ache in my right buttock which sometimes travel's to the right side of my hip. Is this part of the side effects of being on this medication prednisone?

Should I be taking vitamins and or a calcium supplement?

5 Replies
oldestnewest

Hello, I’ll leave the creaky bits to those with PMR who know what they are talking about with all the possible causes. However, after a couple of months of Pred, I did notice my muscles were quite weak and have remained so (I’m 55), such that I easily became out of kilter with my posture and tend to tweak bits.

Chat to your doc first or speak to a pharmacist because of your other medications which I assume you are on. Vitamin wise, you need to ask for vitamin D, calcium for your bones which Pred will soften if left uncountered. For that matter you should have a DEXA scan to check your starting point of bone density. If they have given you a bone hardening med, you definitely need calcium and Vit D, but a DEXA scan may tell them you don’t need it. Magnesium is good for muscles that are also drained of this nutrient. Eat foods high in potsssium and reduce your salt as much as you can because Pred causes depletion of one and retention of the other leading to fluid retention and serious low levels can affect the heart. I would say don’t take potassium supplements unless under medical supervision because too much is also v bad for the heart. Eat an excellent diet high in various colours of fruit and veg and low or no carbs to avoid weight gain and blood sugar highs.

1 like
Reply

More likely to be odds and sods from PMR rather than pred I think.

I did have some breast pain, and rib pains seem to be fairly common. I managed to ease mine with gentle stretches. Check out costochondritis on the forum search, you should get some threads in a similar vein.

Would add that ‘chest pain’ post CABG should be checked out.

The buttock hip thing, search piriformus and trochanteric bursitis. Both little darlings that accompany PMR. What dose pred are you on now? I flared last December, and managed to catch the flare, but was left with exactly as you describe in my right hip/bum through to end of Feb. Thankfully eased now.

Creaky neck, just noticed mine grinding away this week. I’ve put it down to age! But may get my chiro to take a look.

Oh and welcome to the forum!

Reply

Hi Richard, Welcome! Yes and yes... creaking noise and pain in the neck, shoulders, arms... horrible pain in buttocks, which travels into legs! You are in the right place!!! There are a lot of knowledgable, experienced people on this forum who will will be to your aid in no time! I have both GCA and PMR and have been on high dose steroids for 4 months now... so I'm still a Newbie at all this.

I wish you the very best and hope that you journey is short! Melissa

Reply

Hartmare

I am a bit busy at present and will come back and I know that others will be along.

In the meantime go to these sites and read everything you can....................

www:pmrgca.co.uk The website of PMRGCAUK (national charity)

www:pmr-gca-northeast.org.uk (PMRGCAuk North East Support)

and you can also take a look at this one

pmrandgca.org.uk/forums (which is information from PMR GCA Scotland) and has links with it.

Knowledge is Power.

PS: The muscle aches and pains are caused by diminished supply of oxygen.

PPS: You will get through this and into remission it is just you have entered a tunnel and the length of that tunnel is not under our control. However, there is a light at the end of that tunnel.

Reply

You should be taking a combined calcium and vit D supplement - and your vit D level should have been checked to be sure it is OK to start with. The supplements aren't high enough dose vit D to sort out a level that is too low.

I don't think anything you mention could be laid at the feet of pred for sure! The ache in your right buttock could be due to tight muscles in your lower back - piriformis syndrome or more generally myofascial pain syndrome (MPS), both of which can make trochanteric bursitis worse - and all can accompany PMR. And my MPS makes my neck make strange noises!

Reply

You may also like...